North Dakota, 2024

Tornado and Hail in North Dakota, July 12 to 13, 2024

July 12 to 13, 2024 · NWS BIS · 26 events in 11 counties and zones

Thunderstorms developed initially over western North Dakota during the afternoon and early evening hours before also forming over central North Dakota later in the evening. This as an upper level short wave trough approached the area and a frontal boundary moved in from Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed initially over western North Dakota during the afternoon and early evening hours before also forming over central North Dakota later in the evening. This as an upper level short wave trough approached the area and a frontal boundary moved in from Montana. The first storm to develop was over Dunn County and quickly produced a tornado. The tornado occurred over an open field south of Manning and impacted no structures. There was no damage to evaluate, therefore it was rated EF-U (Unknown) by NWS policy. Thereafter, the main threat with the thunderstorms was large hail. The largest reported hail was the size of a baseball, and also occurred in Dunn County. There were also reports of severe wind gusts, particularly towards the end of the event with the later storms. With that said, the strongest wind gust did occur during the middle of the event near Plaza, Mountrail County, where estimated 75 mph wind gusts cause tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 11:21 AM MST, 1 hour 49 minutes earlier. Its key messages:

  • Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards.
  • Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest.
  • Isolated to scattered severe storms will be possible once again on Sunday.
  • Expect very warm temperatures and high humidity through the weekend.
Area forecast discussion, Jul 12, 11:21 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
121 PM CDT Fri Jul 12 2024

.KEY MESSAGES...

- Isolated severe storms are possible across all of western and
  central North Dakota late this afternoon and into tonight.
  Hail to the size of quarters and winds up to 60 mph will be
  the main hazards.

- Isolated to scattered severe storms are possible late Saturday
  afternoon and into the night. Hail to the size of golf balls
  and damaging winds up to 70 mph will be the main hazards. A
  tornado or two is possible northwest.

- Isolated to scattered severe storms will be possible once
  again on Sunday.

- Expect very warm temperatures and high humidity through the
  weekend.

&&

.UPDATE...
Issued at 120 PM CDT Fri Jul 12 2024

Diurnal cumulus have formed in the James River Valley in the
higher moisture sector and the east side of the surface trough.
Dew points in western part of the state are starting to dry
slightly as drier air moves in from Montana throughout the day.
There are some scattered showers near the northwest in Montana
and Canada.

UPDATE
Issued at 1000 AM CDT Fri Jul 12 2024

Showers were heading towards the northwest in Montana, so PoPs
were added an 2 hours ago. Now they have does, so the forecast
was returned to 0% chance of rain there. The rest of the
forecast is still on track.

UPDATE
Issued at 621 AM CDT Fri Jul 12 2024

All of the shower activity has pretty much either dissipated or
moved out of the area. For this reason, we elected to go ahead
and remove precipitation chances through the rest of the
morning. Otherwise, no major changes were needed for this
update.

&&

.DISCUSSION...
Issued at 348 AM CDT Fri Jul 12 2024

Western and central North Dakota sits under the eastern slope
of a broad upper ridge draped over the western US. An embedded
shortwave continues to bring some localized height falls to
portions of the region as it passes through early this morning.
While thunderstorm activity diminished recently, there are
still a few showers floating around out there, mainly over the
central.

The ridge will pop back up today in the wake of this morning's
shortwave, leading to plenty of sunshine and very warm
temperatures. Highs will range from the upper 80s to the upper
90s. Isolated triple digit readings are not out of the question
across the southwest. A stout cap and rising heights will keep
a lid on convection through most of the day but we could start
to see some height falls around 00z as the next ripple of a
shortwave flattens the ridge. Low to medium chances (20 to 40
percent) for showers and storms should develop across the west
by late afternoon, spreading into the central overnight.

Regarding the severe weather potential late today and tonight,
there will be plenty of instability, even well into the
overnight hours. The latest RAP runs have consistently been
advertising widespread MUCAPE values of 2500 to 3500 J/kg. That
being said, deep layer shear will be rather marginal, ranging
from 25 to 35 knots or so. A surface trough (almost a pseudo
dryline) will be the most likely boundary for initiation with a
cold front on it's heels. The deep layer shear and anvil level
winds will be near parallel to the boundary over some locations
and more perpendicular over others. Thus, storm mode may be a
bit messy with multi-cell structures/line segments and maybe a
few transient supercells. The most likely hazards will be hail
to the size of quarters and winds up to 60 mph.

We will mainly clear out by early Saturday as modest ridging
once again builds in through the day, limiting the daytime
convection potential. A few lingering showers are not out of the
question during the first part of the day. The next subtle wave
approaches the northwest by the evening hours, bringing more low
to medium chances (20 to 40 percent) of showers and storms.
Thunderstorms are likely to be ongoing across northeast Montana
Saturday afternoon before making their way into the northwest
in the evening or night. They will be moving into an environment
characterized by plenty of instability and strong deep layer
shear in the 45 to 55 knot range. A couple of supercells and/or
bowing structures will be possible as this activity moves from
the northwest and into the central through the night. Hail to
the size of golf balls and damaging winds up to 70 mph will be
possible with this activity. A tornado or two may also be
possible across the northwest early in the event if storms can
remain discrete.

The other concern for Saturday could be some borderline Heat
Advisory criteria across our far southeast, mainly over eastern
portions of LaMoure and Dickey counties. At the moment, the
gridded forecast keeps apparent temperatures here under triple
digits Saturday afternoon, but it won't take much to bring those
values up past 100 given dewpoints forecast in the 70s and
highs in the low to mid 90s.

Sunday may then be a similar story, with more isolated to
scattered severe storms possible late in the day given more
strong instability and shear. Specifics should start to come
into better focus as we get past some of these other waves
first.

Sunday remains very warm and humid but maybe just a touch less
than Saturday. Highs will range from the lower 80s north to the
low to mid 90s south. The new work week will then feature
diminishing thunderstorm chances and cooler temperatures as the
ridge retreats west and amplifies. Forecast highs on Monday
range from the lower 70s over the Turtle Mountains to the mid
80s southwest. Tuesday and Wednesday will see highs mainly in
the lower 70s to the lower 80s. Most guidance then has us
warming again to end the week as the ridge starts to approach
once again.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 120 PM CDT Fri Jul 12 2024

VFR through most of the period. There's a chance of
thunderstorms late this afternoon through about 06z. Confidence
is a little low so kept it all VCTS for now. Clouds in the James
River Valley have formed as MVFR and should lift higher this
afternoon. Winds will be light, may be gusting to 15kts this
evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...ZH
AVIATION...Smith
Hazardous weather outlook, Jul 12, 11:09 AM MST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
109 PM CDT Fri Jul 12 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
109 PM CDT Fri Jul 12 2024 /1209 PM MDT Fri Jul 12 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms are possible late this afternoon and
tonight. The main hazards will be hail to the size of quarters and
winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered severe thunderstorms are possible late
Saturday afternoon and into the night. The main hazards will be
hail to the size of golf balls and damaging winds to 70 mph. A
tornado or two is possible northwest.

More isolated to scattered severe storms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 158 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Dunn

When
July 12, 1:10 PM MST to 1:14 PM MST
Where
Dunn County, 8.24 mi SW of Emerson to 8.22 mi SW of Emerson
Rating
EFU
Path length
1 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
47.100, -102.780

The tornado touched down in an open field south of Manning and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).

Hail, Williams

When
July 12, 3:15 PM CST to 3:18 PM CST
Where
Williams County, 1.66 mi SSE of Corinth
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -103.300

Funnel Cloud, Williams

When
July 12, 3:25 PM CST to 3:28 PM CST
Where
Williams County, 6.9 mi NW of Tioga
Reported by
Public
Coordinates
48.480, -103.020

Hail, Mountrail

When
July 12, 4:00 PM CST to 4:03 PM CST
Where
Mountrail County, 0.83 mi NNW of White Earth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.390, -102.780

Hail, Mountrail

When
July 12, 4:15 PM CST to 4:18 PM CST
Where
Mountrail County, 1.38 mi S of Manitou
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
48.310, -102.630

Hail, Mountrail

When
July 12, 4:17 PM CST to 4:20 PM CST
Where
Mountrail County, 3.09 mi SW of Ross
Measured
1.5 in hail
Reported by
Public
Coordinates
48.290, -102.580

Hail, Mountrail

When
July 12, 4:37 PM CST to 4:39 PM CST
Where
Mountrail County, Stanley Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.300, -102.400

Hail, Mountrail

When
July 12, 4:41 PM CST to 4:44 PM CST
Where
Mountrail County, 3.49 mi S of Stanley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.250, -102.390

Hail, Mountrail

When
July 12, 4:55 PM CST to 4:57 PM CST
Where
Mountrail County, 6.24 mi S of Palermo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
48.240, -102.230

Hail, Mountrail

When
July 12, 5:09 PM CST to 5:12 PM CST
Where
Mountrail County, 7.38 mi E of Epworth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
48.120, -102.060

Thunderstorm Wind, Mountrail

When
July 12, 5:20 PM CST to 5:23 PM CST
Where
Mountrail County, 0.46 mi E of Plaza
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
48.030, -101.960

Large tree branches were blown down.

Hail, Ward

When
July 12, 5:50 PM CST to 5:53 PM CST
Where
Ward County, 7.66 mi N of Ryder
Measured
0.75 in hail
Reported by
Public
Coordinates
48.030, -101.650

Hail, Dunn

When
July 12, 5:20 PM MST to 5:23 PM MST
Where
Dunn County, 12.45 mi N of Killdeer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.550, -102.780

Hail, Dunn

When
July 12, 5:24 PM MST to 5:26 PM MST
Where
Dunn County, 13.13 mi NNW of Killdeer
Measured
1.75 in hail
Reported by
Public
Coordinates
47.550, -102.860

Hail, Dunn

When
July 12, 5:30 PM MST to 5:33 PM MST
Where
Dunn County, 9.28 mi NNW of Killdeer
Measured
2.75 in hail
Reported by
Public
Coordinates
47.500, -102.820

Hail, Dunn

When
July 12, 5:41 PM MST to 5:44 PM MST
Where
Dunn County, 4.93 mi N of Killdeer
Measured
2.5 in hail
Reported by
Public
Coordinates
47.440, -102.750

Hail, McHenry

When
July 12, 6:49 PM CST to 6:51 PM CST
Where
McHenry County, 0.46 mi W of Upham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.580, -100.730

Hail, McLean

When
July 12, 7:50 PM CST to 7:53 PM CST
Where
McLean County, 5.55 mi N of Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.560, -100.710

Hail, Mercer

When
July 12, 7:51 PM CST to 7:53 PM CST
Where
Mercer County, 5.79 mi WSW of Stanton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.300, -101.500

Hail, McLean

When
July 12, 7:56 PM CST to 7:59 PM CST
Where
McLean County, 0.83 mi NE of Mercer
Measured
1.25 in hail
Reported by
Public
Coordinates
47.490, -100.710

Hail, Oliver

When
July 12, 8:48 PM CST to 8:51 PM CST
Where
Oliver County, Center
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -101.300

Hail, Oliver

When
July 12, 8:50 PM CST to 8:53 PM CST
Where
Oliver County, 1.17 mi NW of Center
Measured
1.75 in hail
Reported by
Public
Coordinates
47.130, -101.320

Hail, Morton

When
July 12, 10:13 PM CST to 10:16 PM CST
Where
Morton County, 0.84 mi NE of Mandan
Measured
1 in hail
Reported by
Public
Coordinates
46.840, -100.890

Thunderstorm Wind, Divide

When
July 12, 11:03 PM CST to 11:05 PM CST
Where
Divide County, 8.3 mi S of Noonan
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.760, -103.010

Thunderstorm Wind, Ward

When
July 13, 1:23 AM CST to 1:26 AM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.420, -101.360

Thunderstorm Wind, Pierce

When
July 13, 5:09 AM CST to 5:11 AM CST
Where
Pierce County, 3.67 mi W of Rugby
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.370, -100.060

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for North Dakota, 2024Warnings in North Dakota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1203405, 1203476, 1203477, 1203478, 1203479, 1203480, 1203481, 1203482, 1203483, 1203484, 1203485, 1203490, 1203486, 1203487, 1203488, 1203489, 1203491, 1203492, 1203493, 1203494, 1203495, 1203496, 1203497, 1203498, 1203499, 1203500.